Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 82, NWS Pittsburgh, PA

August 28, 2004Coshocton County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2004, 8:55 PM EDT for Coshocton County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 8:55 PM EDT (00:55 UTC)
Expired
Aug 28, 2004, 11:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Coshocton County, OH

The radar

The Cleveland radar (KCLE), 126 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1809 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 290057
FFWPBZ
OHC031-290300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COSHOCTON COUNTY IN OHIO

* UNTIL 1100 PM EDT

* AT 855 PM EDT...RADAR INDICATED NEARLY 2 INCHES OF RAIN IN SOUTH
  CENTRAL COSHOCTON COUNTY...FROM CLOWVILLE...TO FRANKLIN...TO
  CONESVILLE.

* THE STREAMS AFFECTED INCLUDE...ROBINSON RUN.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...877...633...6772.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4036 8173 4016 8174 4016 8195 4034 8191

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:14 PM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 28, 3:14 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SAT AUG 28 2004

.AVIATION

AREA TAFS FEATURE A BREAK IN TSRA INTO THIS EVE...BUT ADDITIONAL
TSRA EXPECTED WITH ADVN OF NXT WAVE...TIMING OF WHICH WAS ETA/GFS
SPLIT.  HAVE GONE WITH IFR CONDITIONS FOR THIS EXPECTED ACTIVITY
AFTR 00Z...EXCEPTION BEING ZZV WITH EARLIER START AS PER RADAR
TRENDS.

&&

.SHORT TERM (TONIGHT)...
THE NEXT SHORT WAVE MOVING UP THE OHIO VALLEY WILL PRODUCE
ADDITIONAL RAINFALL OVER MOST OF THE NORTHWESTERN PORTION OF THE
CWA. A FLOOD WATCH UNTIL NOON SUNDAY HAS BEEN ISSUED FOR THIS AREA.
THE SOIL IS QUITE SATURATED FROM THIS MORNINGS RAIN AND SOME CREEKS
AND STREAMS ARE HIGH OR IN FLOOD.

&&

.LONG TERM (SUNDAY THROUGH SATURDAY)...
ADDITIONAL SHORT WAVES WILL MOVE UP THE BOUNDARY PRODUCING MORE
SHOWERS AND THUNDERSTORMS THROUGH MONDAY BEFORE THE FRONT PUSHES
EAST AND THE RAIN ENDS.

AFTER THE FRONT MOVES EAST...A LARGE HIGH PRESSURE WILL GIVE THE
AREA DRY WEATHER THE REST OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069
     THROUGH NOON SUNDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029-030 THROUGH NOON SUNDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004 THROUGH NOON SUNDAY.

&&

AVIATION...15
SHORT TERM...66
LONG TERM...66
Hazardous weather outlook, Aug 28, 5:06 AM EDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 AM EDT SAT AUG 28 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-290905-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
506 AM EDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLASH FLOOD WARNING IS IN EFFECT UNTIL 9 AM THIS MORNING FOR
COLUMBIANA COUNTY OHIO.

EXPECT SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS ACROSS OUR AREA
TODAY IN A VERY WARM AND HUMID AIRMASS. A FLOOD WATCH MAY BE NEEDED
TODAY IN AREAS WHERE SLOW MOVING THUNDERSTORMS REPEATEDLY CROSS THE
SAME AREA. THUNDERSTORMS CAN POP UP AT ANY TIME, BUT MORE LIKELY
DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 28, 5:31 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      LISBON                  40.78N 80.77W
08/27/2004                   COLUMBIANA         OH   NWS STORM SURVEY

            SIGNIFICANT FLASH FLOOD FROM SEVERAL STREAMS OVERFLOWING
            THEIR BANKS...FROM LISBON TO 6 MILES NORTHWEST OF LISBON
            IN SALEM TWP. 6 INCHES OF RAIN FELL BETWEEN 10 PM FRI AND
            4 AM SAT AUG 28. MOST SIGNIFICANT FLOOD DAMAGE OCCURRED
            ABOUT 1 AM AUG 28. AT LEAST 100 HOMES SUFFERED SOME FLOOD
            DAMAGE. SEVERAL COMPLETELY DESTROYED. SOME ROADS AND
            BRIDGES WERE WASHED OUT. BEAVER CREEK AREA IN LISBON
            ESPECIALLY HARD HIT. SEVERAL MOBILE HOMES WASHED AWAY.
            PRELIMINARY DAMAGE ESTIMATED AT 1.5 MILLION DOLLARS.

0125 PM     TSTM WND DMG     8 E MARION CENTER       40.77N 78.90W
08/28/2004                   INDIANA            PA   AMATEUR RADIO

            NEAR HILLSDALE, ROOF DAMAGED BY WIND AND ONE LARGE MAPLE
            TREE DOWNED. TWO EMPTY, PLASTIC, 55-GALLON DRUMS WERE
            SUSPENDED IN AIR BY THE GUST OF WIND.

&&
Special weather statement, Aug 28, 7:24 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
724 PM EDT SAT AUG 28 2004

OHZ057-290221-
MUSKINGUM OH-
724 PM EDT SAT AUG 28 2004

THUNDERSTORMS HAVE BECOME NEARLY STATIONARY OVER MUSKINGUM
COUNTY...DUMPING OVER AN INCH OF RAIN...IN THE AREA BETWEEN EAST
GREENWOOD AND NORWICH. THE AFFECTED STREAMS ARE GEORGES RUN...CROOKED
CREEK...AND SALT CREEK.

BE ON THE LOOKOUT FOR FLOODING. MOVE TO HIGHER GROUND IF YOU GET ANY
INDICATION THAT FLOOD WATERS ARE APPROACHING...OR IF A FLOOD WARNING
IS ISSUED.
Special weather statement, Aug 28, 8:06 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
806 PM EDT SAT AUG 28 2004

OHZ039-048-058-290105-
COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH-
806 PM EDT SAT AUG 28 2004

...HEAVY RAIN FALLING FROM SLOW MOVING STORMS...

AN AREA OF SLOW MOVING THUNDERSTORMS IS DUMPING 1 TO 1.5 INCHES OF
RAIN OVER PARTS OF COSHOCTON...GUERNSEY...AND TUSCARAWAS COUNTIES. BE
ON THE LOOKOUT FOR PONDING OF WATER AND MINOR FLOODING.

GET READY TO MOVE TO HIGHER GROUND...IF YOU GET ANY INDICATION THAT
FLOOD WATERS ARE APPROACHING...OR IF A FLOOD WARNING IS ISSUED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:25 PM EDTSevere Thunderstorm WarningPBZGuernsey65 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.